I have to make a choice between my body's wellbeing and my mind's.
This year I will turn 43 and for the first time in my adult life I am looking at diets and exercise regimes to lose weight.
It’s an unusual and uncomfortable place for me. I eat well, exercise and have a healthy lifestyle.
Shevonne Hunt is one of many people who find they gain weight while taking certain medications.
My weight gain has happened over two years. You can trace the change from when I started taking medication to manage my anxiety. It was a big decision at the time. I was prescribed Zoloft, also known as an SSRI (Selective Serotonin Reuptake Inhibitor)
I knew weight gain was an occasional side effect of the medication, but I thought because I’d never had a problem with my weight it wouldn’t happen to me.
I don't think anybody has cracked on to a clear and simple understanding of what causes weight gain on SSRIs.
But it has, and now I’m in a bind. My mental health is better, but I don’t like the extra weight I’m carrying. I’m worried I’ll continue to balloon up like Aunt Marge Dursley in Harry Potter.
I figured that if I could find out why the medication was making me put on weight, I’d be able to find the counter-measure to stop it. Alas, it’s not that simple.
Michael Berk, Professor of Psychiatry at Deakin University, says that studies show most people don’t put on weight when taking SSRIs, and so they’re not as well researched as antipsychotics. Weight gain associated with antipsychotics affects more people and is more significant (up to 20-30 kilos in some cases).
As Berk says, "Unfortunately I don't think anybody has cracked on to a clear and simple understanding of what causes weight gain on SSRIs.”
There is a chance that if I try a different medication, I could stop putting on weight. But it’s not as simple as switching from dairy to almond milk. It takes time (and unpleasantness) for your brain to adjust to something new.
Of the three friends who gained weight, two stopped medication entirely, to the detriment of their mental health. One switched tablets. Neither of those choices appeal to me.
With all the information about dieting and weight loss that is available everywhere I look, it confounds me that there is so little information or advice on how to lose weight gained from taking medication.
Is it really a choice between my brain and my body?
Georgina Latimer is an Accredited Practicing Dietitian with a special interest in the area of food and mental health. Latimer says that we need to examine whether there have been any changes in appetite, eating habits or exercise habits.
The only thing that’s changed is that I’m taking medication and I’m less anxious.
“The sooner any changes in habits or in weight can be noted and action taken, the easier it will be to deal with – stopping further weight gain or losing weight. Remember, what we absolutely can control is our habits, what we eat and drink and how active we are.”
But here’s the frustrating thing. None of that has changed in the last two years, if anything I’m exercising more. The only thing that’s changed is that I’m taking medication and I’m less anxious.
I’m not the only one who can’t point to other factors that have helped pile on the kilos.
Dr Marlene Tham is the Director of Medical and Mind Weight Loss in Melbourne. Every day she helps people lose weight who have gained it through medication (both antipsychotics and antidepressants). And she is run off her feet.
People come to see Dr Tham when they have tried everything else.
Once people have tried good nutrition, exercise and psychology, and it’s still not working, Dr Tham uses anti-obesity medications.
“In Australia, we have some very effective and good medications that can be used which aid in appetite suppression, improving metabolism and regulating insulin levels.”
So, what am I left with? There are several options I can try. I’ve started watching what I eat – there’ll be fewer sweet treats and more healthy snacks. I don’t go for a second helping of Nachos.
But I’m not ready to abandon a mental health plan that’s working for me, so I’m not going to stop taking my medication, nor will I switch the ones I’m on. I’ll probably buy a set of scales for the first time in my life, just to check in and see I’m not going the way of Aunt Marge Dursley. If the weight gain gets ridiculous, I’ll make a call about anti-obesity medication.
Professor Berk says each person has to work out how they will manage their own weight gain, and whether “the price of admission worth the ticket.”
If my extra tummy roll is the price I pay for my peace of mind, I will learn to accept it.
When it comes to a choice over my mind or my body, it’s my mind that wins in the end.
Source: Read Full Article